Reps set up panel to probe deaths in NYSC camp
Oladepo Ifedapo Rachael, a corps member of the 2016 Batch ‘B’ died at the Kano orientation camp of renal sepsis occasioned by urinary tract infection, according to the Director-General of the National Youth Service Corps (NYSC), Brig-General Suleiman Kazaure.
Kazaure and the Minister of Youth and Sports, Solomon Dalung reiterated the government’s commitment to the safety of corps members while condoling with the families of those who lost their lives in camp.
Meanwhile, the House of Representatives yesterday set up an ad-hoc panel to investigate the causes of the recent deaths of corps members in NYSC camps.
The committee is also mandated to invite the director general of the NYSC over the incident.
The decision of the House follows a motion raised by Olufemi Fakeye representing Boluwaduro/Ifedayo/Boripe federal constituency of Osun State.
The lawmakers sought an insurance cover for every corps member participating in the scheme.
Elechi Chinyerum Nwenenda, Oladepo Ifedolapo Rachael and Asuquo Ukeme Monday died during the ongoing orientation in Bayelsa, Kano and Zamfara states.
However, the death of Ifedolapo, a graduate of Ladoke Akintola University of Technology (LAUTH) had been generating controversy as some members of the public alleged negligence by the NYSC.
Presenting the report of the committee set up to unravel the immediate and remote cause of their deaths, the DG of NYSC attributed Ifedolapo’s death to her inability to disclose to officials the ailment she had been battling with before resuming at the camp.
“It is clear that the deceased had an ailment which she did not disclose. From the doctors’ report, the corps member died of renal sepsis occasioned by infection.
“Even to the untrained, kidney infections do not develop and degenerate to the level of mortality in three days (that is 27th to 29th November 2016),” he said.
Kazaure further explained: “The deceased first appeared at the camp clinic with complaints of headache and fever which she said she had been experiencing for two days. On examination the doctors on duty noticed rashes on her legs which she claimed started appearing as a result of her use of second-hand knickers she bought without first washing them.”
The DG added: “When doctors noticed increase in the rashes, by this time she had started vomiting, she was admitted at the camp clinic and treated with Drazamol injection and Piriton to soothe her body pains as she was already on malaria drugs.”
He added that the deceased was immediately referred to Gwarzo General Hospital for further treatment where the doctor concluded that she had kidney infection probably due to untreated urinary tract infection (UTI).
Kazaure explained that Ifedolapo died after she had been stabilised for the journey to Aminu Kano Teaching Hospital for immediate dialysis.